Alert archive / New Mexico / Red Flag Warnings in 2023

Red Flag Warning 18, NWS Midland/Odessa, TX

May 4, 20235 counties in New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this red flag warning at May 4, 2023, 6:17 PM MDT for 5 counties in New Mexico; Culberson County, Texas. It took effect at May 5, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2023, 6:17 PM MDT (00:17 UTC)
In effect from
May 5, 2023, 12:00 PM MDT
Expired
May 5, 2023, 7:00 PM MDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3803 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS84 KMAF 050017
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
717 PM CDT Thu May 4 2023

...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO
VERY HIGH FIRE DANGER FOR SOUTHEASTERN NEW MEXICO, THE GUADALUPE 
AND DELAWARE MOUNTAINS, AND EASTERN CULBERSON COUNTY...

NMZ116>119-TXZ270-271-273-051230-
/O.UPG.KMAF.FW.A.0017.230505T1800Z-230506T0100Z/
/O.NEW.KMAF.FW.W.0018.230505T1800Z-230506T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
717 PM CDT Thu May 4 2023 /617 PM MDT Thu May 4 2023/

...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO
VERY HIGH FIRE DANGER FOR SOUTHEASTERN NEW MEXICO, THE GUADALUPE 
AND DELAWARE MOUNTAINS, AND EASTERN CULBERSON COUNTY...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains and Eastern 
  Culberson County.

* TIMING...Friday afternoon

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...4 to 6 or near critical to critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow quickly into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
422 
WWUS84 KMAF 050905
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
405 AM CDT Fri May 5 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE
HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH
TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS,
SOUTHEAST NEW MEXICO PLAINS, AND EASTERN CULBERSON COUNTY...

NMZ116>119-TXZ270-271-273-060100-
/O.CON.KMAF.FW.W.0018.230505T1800Z-230506T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
405 AM CDT Fri May 5 2023 /305 AM MDT Fri May 5 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE
HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH
TO VERY HIGH FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains and Eastern 
  Culberson County.

* TIMING...From 1 PM CDT /NOON MDT/ this afternoon to 8 PM CDT /7
  PM MDT/ this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow quickly into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

44
527 
WWUS84 KMAF 051856
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
156 PM CDT Fri May 5 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ 
THIS EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 
20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE 
GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND
EASTERN CULBERSON COUNTY...

NMZ116>119-TXZ270-271-273-060100-
/O.CON.KMAF.FW.W.0018.000000T0000Z-230506T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
156 PM CDT Fri May 5 2023 /1256 PM MDT Fri May 5 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains and Eastern 
  Culberson County.

* TIMING...Until 8 PM CDT /7 PM MDT/ this evening.

* WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow quickly into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 4, 5:23 PM MDT, 54 minutes earlier.

Area forecast discussion, May 4, 5:23 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Thu May 4 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 205 PM CDT Thu May 4 2023

Southwest flow aloft is mixing to the surface and pushing all low
level moisture into the far eastern Permian Basin and lower Trans
Pecos. This ends rain chances everywhere except those eastern
counties and even there rain chances are very slim. Clear skies
will help temperatures drop down tonight lower than we saw this
morning but it won't help keep temps from getting warmer than
today with highs reaching up into the low 90s for many areas.

Hennig

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 205 PM CDT Thu May 4 2023

Broad upper trough over the western half of the county Saturday
with a ridge extending up the MS Valley to the Great Lakes. This
will put the region into SW flow aloft. The ridge slowly back
builds onto the plains early next week. A stronger trough moves
onto the West Coast Tuesday forming a closed low over CA
Wednesday. This low will wobble east reaching the 4 Corners Region
next Thursday.

Temperatures will be warm with highs in the 90s for the coming
week. Monday and Tuesday looking like the warmest days due to
subsidence from the ridge with widespread highs in the mid to
upper 90s with highs of 100 or more along the Rio Grande. Lows in
the mid to upper 60s. No cold fronts expected but slight decrease
in temps late next week.

Will have a dry W wind across the region Saturday but moisture
returns to the eastern counties Sunday. Slight chance showers and
storms over the eastern edges of area Sunday along and ahead of a
dryline. Long range forecast also has pops over the east mid to
late next week but those have a habit of decreasing or
disappearing completely as time gets closer.

&&

.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Thu May 4 2023

VFR conditions with southwesterly winds will continue the next 24
hours. Wind gusts will diminish after sunset this evening, with
winds increasing and becoming gusty once again between 15-18Z.

&&

.FIRE WEATHER...
Issued at 205 PM CDT Thu May 4 2023

Scattered clouds across the area today helping keep temperatures
down and RH up. Dewpts as of 19z ranging from 30s in the west to
50s in the east. A west to southwest wind Friday will bring much
drier air to the area resulting in very dry conditions for all of
W TX and SE NM. Minimum RH of 10 percent or less expected areawide
Friday afternoon. Critical fire wx conditions possible with a
20ft wind of 20 mph or greater across SE NM Friday afternoon,
along with high to very high fire danger, RFTI of 5 to 6, and ERC
in the 90 to 96th percentile across Southeast New Mexico down into
Culberson county. A Fire Weather Watch is in effect for these
locations Friday afternoon. RH recovery overnight will be poor in
the west and fair to good in the east. Very dry conditions
expected again Saturday afternoon but wind appears to be less.
Some moisture tries to return to the east Sunday with a slight
chance of showers and thunderstorms over the Eastern Permian Basin
and Lower Trans Pecos Sunday, errattic and gusty wind near any
storm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               60  92  57  94 /   0   0   0  10
Carlsbad                 56  87  55  89 /   0   0   0   0
Dryden                   62  95  62  96 /  10   0   0  10
Fort Stockton            60  92  58  92 /  10   0   0   0
Guadalupe Pass           56  79  55  80 /   0   0   0   0
Hobbs                    54  86  53  88 /   0   0   0   0
Marfa                    48  85  46  86 /  10   0   0   0
Midland Intl Airport     60  90  57  91 /   0   0   0   0
Odessa                   60  89  58  91 /   0   0   0   0
Wink                     55  91  53  92 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday afternoon through Friday evening
     for Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains.

NM...Fire Weather Watch from Friday afternoon through Friday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...10
LONG TERM....72
AVIATION...84
Hazardous weather outlook, May 4, 1:05 PM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Thu May 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Thu May 4 2023 /105 PM MDT Thu May 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very dry and windy conditions are possible Friday afternoon across
Southeast New Mexico, the Guadalupe Mountains, and Eastern Culberson
County. A Fire Weather Watch is in effect for those locations Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Red Flag Warnings in New Mexico, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.